News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Diabetes

Question: Hyperglycemia for the last month, should I be concerned?


 Crimson_gal - Wed May 09, 2007 1:09 pm

I'm a 36yo female currently being treated for Ankylosing Spondylitis and recurrent Sweet's Syndrome. On my father's side of the family I have an uncle and cousin with type I diabetes.

I am concerned because over the last month I have had consistent 2 hour post meal BG readings in the 160s - 220s. Morning fasting BG levels are in normal range 80s-90s. My GP has tested me twice over the last few weeks ~4 hours after eating and the BG results were 161 & 110. I have since been sent for a CT pelvis/abdominal scan and am awaiting the results. My doctor did mention virus or infection as the possible cause of the high BG readings but my CBC, LFTs, BUN & Creatinine are within normal limits.

Are these BG numbers high enough for concern?

I have used prednisone over the past couple years to treat the inflammation realted to the AS and even higher doses to control the Sweet's Syndrome. In 2006 I spent 10 months of the year on steroid therapy. Could this be a contributing factor? Could my adrenals be exhausted?

Oddly enough my sex drive has increased to the point my husband can't keep up. I'm more oragsmic than ever (don know if it's an important point to make or not) and I have gained ~10lbs in the last month with no diet changes. I currently have a BMI of 25, exererise daily and try to eat as healthy as possible.

My current medications are as follows:
Relafen 750 2x/daily
Loestrin daily
Remicade 10mg/kg every 8 weeks
Vicodin 7.5/750 2x/daily
Ultram ER 100mg daily

Any insight would be appreciated. Thank you.
 Dr. Chan Lowe - Wed May 09, 2007 5:58 pm

User avatar It sounds as if you have some indications of insulin resistance. Prednisone can do this, but having been of it for several months I would expect that effect to resolve.

You may want to request your insulin levels be checked. If they are elevated there are some treatments that can help.

You may also want to have your thyroid checked. I think it is unlikely to have problems but can cause some fluctuation in weight and potentially blood sugars.

Best wishes.
 Crimson_gal - Fri May 11, 2007 2:10 pm

Thanks for your reply!

I did some research and requested my latest blood work which was run by my Rhuemie on 4/9, below are the values that were out of range.

WBC 10.9 (3.5-10.8)
RBC 3.95 (4.2-5.4)
Hematocrit 36.2 (37-47)
MCH 32.8 (28-32)
Neutrophils% 47.6 (52-84)
Lymphcytes% 45.4 (15-41)
Lymphocyte# 4.9 (.5-4.4)
TSH 5.4 (.465-4.68)

From the looks of these numbers I could be mildly anemic and suffer from hypothyroidism. Does anything stand out to you? Looks like you were right on in regards to a possible thyroid problem. Do you see anything in these numbers that stands out as a problem area? Could the high TSH be affecting my glucose levels? This is so frustrating, I know something is wrong because I just don't feel right but nothing jumps off the page as in regards to a diagnoses.

Any help or insight is greatly appreciated.

Thanks.
 Dr. Chan Lowe - Fri May 11, 2007 9:39 pm

User avatar Your red cells and hematocrit are only very minimally low. This should not be enough to cause any symptoms.

The TSH is interesting. This is consistent with hypothyroidism. I would suggest you have your free T4 tested as well. Sometimes the TSH is high and the T4 is normal indicating a condition called subclinical hypothyroidism. It is unsure exactly what the significance of this is but some people feel better if it is treated with a little supplemental thyroid hormone.

I would recommend you see an endocrinologist to help sort out your issues.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here